Is feeling bumps in upper lip after Restylane injection normal?

I had Restylane injected in my lips 2 days ago. The swelling and bruising has subsided quite a bit, but I can still feel 2 bumps on each side of my upper lip. They look fine and don't hurt, just feels very strange. Will this go away?

Doctor Answers 12

Bumps after Restylane

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Lip filler bumps is fairly common after filler.  The bumps can occur early on and many settle down.  Although massage after filler is considered a mainstay, beware that massage can drive the filler into another location if done too early.  

Reasons for bumps after filler:

  • Technique- Filler may have been used too superficially or wrong type of filler
  • Mouth movements- In some patients their movements can promote the accumulation of bumps and an alternative technique can be advocated.

Treating lip filler bumps:

  • Observation +/- massage-  Should be done for almost all lip filler bumps for 2 weeks.  For our patients we usually advocated massage after 48-72 hours to let the filler settle into place.
  • Reversal- A reversal agent can be used such as Vitrase to dissolve the filler if there is a large obvious persistent bump
  • Additional filler- An expert filler injector can used improved technique to mask the lip bumps.

The application of lip filler is very technical and should be done by an expert injector.


Chicago Facial Plastic Surgeon
4.8 out of 5 stars 171 reviews

It is quite common to feel bumps in the lips following lip injections.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Thank you for your question. It is common to have swelling and bumps after injection, which can take up 2 weeks to resolve. For the first few days after injection you can gently massage any bumps or lumps to help smooth them out. If you are unhappy with your final results you can have the filler dissolved with an enzyme known as hyaluronidase. I recommend having a follow up with your injector for an evaluation and treatment. Best of Luck!


Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 47 reviews

It is quite common to feel bumps in the lips following lip injections.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
It is quite common to feel bumps in the lips following lip injections. These often will go away on their own within a week or two. If they do not resolve after four weeks, dissolving them with hyaluronidase is an option if it really bothers you. You say they look fine though, so dissolving should only be done if the lumps are bothersome to you. In the meantime, be patient and enjoy your results.

Kimberly Butterwick, MD
San Diego Dermatologic Surgeon
4.9 out of 5 stars 20 reviews

You might also like...

Feeling bumps in lips 2 days after Restylane injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Thank you for sharing your concerns. Yes, it is not unusual to feel the bumps in your lips 2 days after receiving Restylane injections. The area will likely smooth out without massaging or doing any other treatment.
Good luck,

Give Yourself More Time

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Thanks for your question. Two days after an injectable treatment is still rather early in the overall scheme of things. I wouldn't worry too much about lumps at your injection sites, as these will likely disappear over the course of the next few days as the HA integrates with the body.However, if they get worse or persist longer than 2 weeks, contact your doctor to get to the bottom of your reaction. Good luck!

Lumps After Fillers -- Not Normal After 1-2 Weeks

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Please see your physician if this persists beyond 2 weeks.  If it does, you should consider reversing the filler.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.8 out of 5 stars 203 reviews

Bumps in lips after Restylane

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
If it has only been a couple days since your injection, I would certainly not worry about small bumps that you feel right now. These will likely smooth out within the next few weeks. If they are still present after about a month, I would return to your injector to see if they can be dissolved. This is really only if they bother you. If you are happy with the appearance and the bumps are not visible, I would just leave it alone unless there is any pain or other problems.

Sumit Bapna, MD
Columbus Facial Plastic Surgeon
5.0 out of 5 stars 50 reviews

Bumps after Restylane in the lips

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Palpable lumps or bumps are very common in the first few days after filler injection.  These usually subside over a period of 1-2 weeks and are related to swelling around the product.  If these bumps are visible or remain enlarged, a follow up should be done in order to see if the filler needs to be reduced with hyaluronidase.

Kyle Coleman, MD
New Orleans Dermatologic Surgeon
5.0 out of 5 stars 11 reviews

Restylane for lips

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
It can take about two weeks for any bruising and swelling to resolve after Restylane injections.  It is possible to feel some bumps but they should not be visible.  If they are, please return to your physician for adjustment.

Martie Gidon, MD, FRCPC
Toronto Dermatologist

Bumps after restylane

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Restylane can cause bumps in a few ways. It can be a small bruise, it can be a filler that was not massaged in, or it can be a reactive salivary gland as well. Best to see your injector.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.